Alabama, 2009Flash Flood and Hail in Alabama, March 27 to 28, 2009
March 27 to 28, 2009 · NWS BMX · 16 events in 12 counties and zones
An intense low pressure system and associated cold front brought high winds, scattered strong to severe thunderstorms, and locally heavy rain to central Alabama.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system and associated cold front brought high winds, scattered strong to severe thunderstorms, and locally heavy rain to central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 27, 5:25 AM CST, 45 minutes earlier.
Area forecast discussion, Mar 27, 5:25 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CDT FRI MAR 27 2009
.UPDATE...FOR 12Z AVIATION.
&&
.DISCUSSION...
SHOWERS AND THUNDERSTORMS SPREADING NORTHWARD ACROSS THE AREA THIS
MORNING IN ASSOCIATION WITH AN IMPULSE/LLJ TRACKING EASTWARD ALONG
THE GULF COAST. THIS ACTIVITY WILL CONTINUE TO PUSH NORTHEAST
THROUGH THE EARLY MORNING HOURS...AND PUSH EAST OF CENTRAL ALABAMA
BY MIDDAY. WARM FRONTAL BOUNDARY HAS PUSHED NORTH OF THE AREA AS
DEWPOINTS ARE NOW IN THE LOWER 60S AT MOST LOCATIONS. A STRONGER
SYSTEM WHICH WILL BRING THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS
TO THE AREA LATE TONIGHT AND SATURDAY WILL ROTATE OUT OF THE FOUR
CORNERS REGION THIS MORNING AND CROSS THE SOUTHERN PLAINS. AS THE
SYSTEM HEADS NORTHEAST TOWARD THE GREAT LAKES...A COLD FRONT WILL
PUSH THROUGH CENTRAL ALABAMA SATURDAY.
AHEAD OF THIS SYSTEM...EXPECT A SURGE OF MOISTURE /ANOTHER WARM
FRONT/ LATE THIS AFTERNOON AS SOUTHERLY FLOW INCREASES...WITH MOST
SHOWER AND THUNDERSTORM DEVELOPMENT HOLDING OFF TIL EARLY EVENING.
AIRMASS RECOVERY AND TIMING OF THE NEXT MOISTURE SURGE NORTHWARD
WILL DICTATE IF ANY STORMS DEVELOPMENT THIS AFTERNOON. WILL LEAVE
CHANCE POPS IN...AS DEWPOINTS WILL REMAIN IN THE 60S AND ANY BREAKS
IN THE CLOUDS COULD SPARK ISOLATED TO SCATTERED DEVELOPMENT.
AHEAD OF THE STORM SYSTEM TONIGHT...EXPECT CELLS TO DEVELOP IN
VICINITY OF THE WARM FRONT ACROSS CENTRAL ALABAMA AND AREAS TO OUR
WEST. INSTABILITIES WILL BE HIGH ENOUGH FOR THESE CELLS TO BECOME
STRONG TO SEVERE QUICKLY. THIS ACTIVITY WILL EVENTUALLY CONSOLIDATE
INTO MORE OF A LINEAR STRUCTURE AS IT PUSHES EASTWARD WITH AN
EXPANDING LLJ. ALONG THE ACTUAL FRONTAL BOUNDARY...EXPECT ANOTHER
LINE OF SHOWERS AND THUNDERSTORMS. ALL MODES OF SEVERE WEATHER WILL
BE POSSIBLE TONIGHT AND SATURDAY.
RAIN CHANCES WILL BE COMING TO AN END BY MIDDAY SATURDAY AS THE
SYSTEM PULLS TO THE NORTHEAST. COOLER AND DRIER AIR WILL FILTER IN
BEHIND THE SYSTEM...EXPECT SLIGHTLY BELOW NORMAL TEMPERATURES FOR
SUNDAY...BEFORE SOUTHERLY FLOW RETURNS MONDAY. THE CHANCE OF RAIN
RETURNS TUESDAY AND THURSDAY AS STORM SYSTEMS MOVE ACROSS THE
REGION.
14
&&
.AVIATION...12Z TAF DISCUSSION.
A FAIRLY LARGE RAIN SHIELD COVERING MOST OF CENTRAL ALABAMA AT 12Z
WILL BEGIN TO DISSIPATE AND MOVE OFF TO THE EAST THROUGH THE MORNING
HOURS. MAINLY IFR CONDITIONS WILL PREVAIL...ALONG WITH A SHORT
LIVED LIFR AROUND TOI BETWEEN 12-13Z AS A LINE OF +TS MOVES THROUGH
THE REGION.
LOOK FOR CONDITIONS TO IMPROVE THROUGHOUT THE MORNING...FROM WEST TO
EAST...WITH THE LIKELIHOOD THAT EVERYONE SHOULD SEE VFR CONDITIONS
FOR A COUPLE OF HOURS THIS AFTERNOON...BUT THIS WILL NOT LAST LONG
AS CONDITIONS WILL DETERIORATE AGAIN FRIDAY EVENING. ONE FINAL LOW
PRESSURE SYSTEM IS PROGGED TO MOVE ACROSS ALABAMA BEGINNING AROUND
MIDNIGHT AND WILL SLOWLY TREK ACROSS THE STATE WITH A GOOD CHANCE OF
SEVERE WEATHER EVERYWHERE ON SATURDAY.
27
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 70 54 70 41 57 / 70 60 80 20 10
ANNISTON 70 58 71 43 59 / 70 70 90 20 10
BIRMINGHAM 70 60 70 43 57 / 60 80 80 20 10
TUSCALOOSA 74 62 69 44 61 / 50 80 70 20 10
CALERA 70 61 69 43 59 / 70 80 80 20 10
AUBURN 67 59 72 44 60 / 90 60 80 20 10
MONTGOMERY 73 64 71 47 63 / 80 80 80 20 10
TROY 72 63 71 47 64 / 90 80 80 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM FOR AUTAUGA...
BIBB...CHILTON...COOSA...DALLAS...ELMORE...LOWNDES...
MONTGOMERY...PERRY...SHELBY...CHAMBERS...LEE...MACON...
RUSSELL...TALLAPOOSA...BARBOUR...BULLOCK AND PIKE...
GREENE...HALE...MARENGO AND SUMTER COUNTIES.
&&
Hazardous weather outlook, Mar 27, 4:30 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT FRI MAR 27 2009
ALZ011>015-017>050-281130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT FRI MAR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
THE FIRST ROUND OF POTENTIALLY SEVERE WEATHER WILL BE A CARRY OVER
FROM THURSDAY NIGHT...AND WILL BE SHORT LIVED. THIS CONVECTIVE
WEATHER IS EXPECTED TO BE EAST OF THE AREA BY NOON. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF INTERSTATE 20
THROUGH NOON. A SMALL THREAT OF ISOLATED TORNADOES AND DAMAGING WINDS
EXIST IN FAR SOUTHEASTERN PARTS OF CENTRAL ALABAMA. THIS INCLUDES THE
CITIES OF TROY...UNION SPRINGS...EUFAULA...AND PHENIX CITY. THIS
THREAT WILL END BY AROUND 9 AM AS THE STRONGER ACTIVITY PUSHES
EASTWARD AND OUT OF THE AREA.
ALTHOUGH SOME ISOLATED SEVERE STORMS ARE POSSIBLE BY LATE THIS
AFTERNOON...THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER WILL START
GENERALLY AFTER 10 PM TONIGHT AND LAST THE THROUGH THE REMAINDER
NIGHT. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING
TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
THE SEVERE WEATHER SCENARIO REMAINS QUITE COMPLEX. DO NOT CONCENTRATE
ON THE TIMING...HAVE YOUR SEVERE WEATHER PLANS READY TO GO...AND TAKE
ACTION IF WATCHES OR WARNINGS ARE ISSUED TONIGHT. THIS WEATHER
SCENARIO HAS THE POTENTIAL TO BECOME QUITE DANGEROUS.
HAVE YOUR NOAA WEATHER RADIO ON ALERT OR MONITOR TELEVISION AND RADIO
REPORTS IN CASE SEVERE OR FLASH FLOOD WARNINGS ARE ISSUED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA
THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE
POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THIS WEATHER SCENARIO HAS THE POTENTIAL TO
BECOME QUITE DANGEROUS. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF AN APPROACHING COLD FRONT. THE FRONT SHOULD PUSH THROUGH
CENTRAL ALABAMA BY LATE SATURDAY AFTERNOON...BRINGING THE SEVERE
THREAT TO AN END.
SEVERAL LOCATIONS HAVE RECEIVED 2 TO 4 INCHES OF RAINFALL THE PAST
FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH
SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY
THROUGH SATURDAY OF 4 TO 8 INCHES..WITH ISOLATED HIGHER TOTALS. DUE
TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING
BY SATURDAY WHICH MAY LAST THROUGH MONDAY.
A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK
REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA
BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY
EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER.
MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THROUGH SATURDAY.
75/LINHARES
Event by event
8 strong wind, 5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Barbour
- When
- March 27, 6:10 AM CST
- Where
- Barbour County, 3.02 mi ENE of Akinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 31.640, -85.570
Two empty chicken houses were damaged near the Teals Crossroads community.
Flash Flood, Autauga
- When
- March 27, 8:00 AM CST to 6:00 PM CST
- Where
- Autauga County, 1.91 mi NW of Forester to 1.37 mi SW of Forester
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 32.449, -86.644
A large section of the southern portion of Autauga County, from Autaugaville eastward to near Prattville, experienced flash flooding due to several days of excessive rainfall. Rainfall of 5 to 7 inches over the course of 4 days caused several creeks and small tributaries to the Alabama River to come out of their banks. The hardest hit area was near Noland Creek, on CR-29 between Autaugaville and Prattville. Flood waters rose to knee-deep levels in several rooms of a church in that area. About 10,000 sandbags were placed around the church, and local police officers loaded the church's pews onto a flatbed truck to minimize the damage.
Strong Wind, Sumter
- When
- March 28, 12:35 AM CST
- Where
- Sumter forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county.
Strong Wind, Hale
- When
- March 28, 12:45 AM CST
- Where
- Hale forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county.
Strong Wind, Lamar
- When
- March 28, 3:35 AM CST
- Where
- Lamar forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Wind gusts estimated up to 50 mph, associated with an apparent gravity wave, blew down trees at several locations across the county, including around the cities of Vernon and Sulligent. A mobile home near Vernon sustained significant damage when half of its roof was blown off.
Strong Wind, Marion
- When
- March 28, 4:25 AM CST
- Where
- Marion forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county.
Strong Wind, Fayette
- When
- March 28, 4:45 AM CST
- Where
- Fayette forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Wind gusts estimated up to 50 mph, associated with an apparent gravity wave, blew down trees at several locations across the county, including the city of Fayette.
Strong Wind, Autauga
- When
- March 28, 5:25 AM CST
- Where
- Autauga forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county. A tree fell onto an unoccupied truck near Autaugaville.
Strong Wind, Tuscaloosa
- When
- March 28, 5:30 AM CST
- Where
- Tuscaloosa forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county. One mobile home near the Coker community sustained damage.
Strong Wind, Greene
- When
- March 28, 5:30 AM CST
- Where
- Greene forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county.
Hail, Lee
- When
- March 28, 11:57 AM CST
- Where
- Lee County, 0.22 mi SSW of Motts
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.567, -85.132
Penny sized hail was reported at a convenience store northwest of Smiths Station.
Hail, Lee
- When
- March 28, 11:58 AM CST
- Where
- Lee County, 1.35 mi WNW of Smiths Station
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.540, -85.100
Hail, Lee
- When
- March 28, 12:34 PM CST
- Where
- Lee County, 0.21 mi SW of Motts
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.568, -85.132
Penny sized hail was reported at a convenience store northwest of Smiths Station, for the second time in under an hour.
Hail, Lee
- When
- March 28, 12:55 PM CST
- Where
- Lee County, 0.34 mi NE of Shotwell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.583, -85.165
Penny sized hail was reported at a gas station in the Bleeker community.
Hail, Blount
- When
- March 28, 6:07 PM CST
- Where
- Blount County, 2.2 mi NW of Snead
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.120, -86.400
Thunderstorm Wind, Calhoun
- When
- March 28, 7:33 PM CST
- Where
- Calhoun County, 0.5 mi NE of Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.824, -85.893
The roof was blown off a carport on Magnum Road, in the Wellington community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, March 27 to 28, 20093 deaths · 14 injured · $17 million · 26 events
- Blizzard and Winter Storm in Oklahoma, March 27 to 28, 20092 deaths · 5 injured · $1.9 million · 42 events
- Tornadoes and Flash Flooding in Mississippi, March 27 to 28, 2009$2.4 million · EF1 · 47 events
- Tornadoes and Hail in Tennessee, March 27 to 28, 2009$4.5 million · EF1 · 31 events
- Tornado and Flash Flooding in Georgia, March 27 to 30, 2009$2.5 million · EF0 · 33 events
- Tornadoes in North Carolina, March 27, 20091 injured · $40,000 · EF2 · 2 events
- Tornadoes in North Carolina, March 27, 2009$360,000 · EF1 · 5 events
- Tornado and Hail in Texas, March 27, 2009$201,000 · EF0 · 35 events
- Tornadoes in North Carolina, March 27, 2009$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Alabama, March 27 to 28, 2009$515,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Alabama, March 27, 2009$292,000 · 1.75 in hail · 9 events
- Tornadoes and Damaging Winds in Florida, March 27, 2009$145,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161488, 161790, 161779, 161780, 161781, 161782, 161783, 161784, 161785, 161786, 161489, 161490, 161491, 161492, 161493, 161494.